Alert archive / Texas / Freeze Warnings in 2008

Freeze Warning 4, NWS Austin/San Antonio, TX

December 5, 2008Maverick County, Texas

NWS Austin/San Antonio, TX issued this freeze warning at Dec 5, 2008, 3:17 PM CST for Maverick County, Texas. It took effect at Dec 6, 2008, 3:00 AM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 5, 2008, 3:17 PM CST (21:17 UTC)
In effect from
Dec 6, 2008, 3:00 AM CST
Expired
Dec 6, 2008, 8:00 AM CST
In force
5 hr
Issued by
NWS Austin/San Antonio, TX

County Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 59 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2008-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2008-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2244 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KEWX 052117
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
317 PM CST FRI DEC 5 2008

...FREEZE WARNING IN EFFECT FOR MAVERICK COUNTY SATURDAY
MORNING...

.CLEAR SKIES AND LIGHT WINDS TONIGHT WILL RESULT IN THE FIRST
FREEZING TEMPERATURES THIS SEASON ACROSS MAVERICK COUNTY.

TXZ217-060530-
/O.NEW.KEWX.FZ.W.0004.081206T0900Z-081206T1400Z/
MAVERICK-
INCLUDING THE CITY OF...EAGLE PASS
317 PM CST FRI DEC 5 2008

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 3 AM TO 8 AM CST
SATURDAY. 

A VERY COLD AIRMASS WILL REMAIN ACROSS SOUTH CENTRAL TEXAS
TONIGHT. TEMPERATURES SATURDAY MORNING WILL DROP TO 32
DEGREES...OR BELOW...FOR THE FIRST TIME THIS SEASON ACROSS
MAVERICK COUNTY. TEMPERATURES WILL RISE ABOVE FREEZING BY 9 AM. 

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this freeze warning went out at Dec 5, 3:06 PM CST, 11 minutes earlier.

Area forecast discussion, Dec 5, 3:06 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
306 PM CST FRI DEC 5 2008

.DISCUSSION...
HIGH PRESSURE AT THE SURFACE WILL CONTINUE TO SETTLE IN ACROSS THE
REGION. WINDS HAVE ALREADY DECREASED SIGNIFICANTLY SINCE THIS
MORNING AND WILL REMAIN LIGHT AND VARIABLE THROUGH THE OVERNIGHT
HOURS. SKIES WILL PROGRESSIVELY CLEAR FROM THE NORTH AND WEST
THROUGH THE EVENING. DEWPOINTS IN THE TEENS...CLEAR SKIES...AND
LIGHT WINDS OVERNIGHT WILL RESULT IN A CLASSIC RADIATIONAL COOLING
SCENARIO. TEMPERATURES SATURDAY MORNING WILL DROP INTO THE UPPER
20S ACROSS THE HILL COUNTRY...AND AT OR BELOW FREEZING ACROSS
THE REST OF THE REGION. MAVERICK COUNTY REMAINS THE SOLE AREA
WHICH HAS NOT YET HAD FREEZING TEMPERATURES THIS SEASON...THUS A
FREEZE WARNING WILL BE IN EFFECT FOR TOMORROW MORNING.

DESPITE THE COLD START...TEMPERATURES WILL WARM UP RAPIDLY UNDER
SUNNY SKIES SATURDAY. TEMPERATURES THROUGH THE REST OF THE
WEEKEND WILL BE NEAR NORMAL FOR EARLY DECEMBER. SOUTHEAST WINDS ON
SUNDAY WILL HELP PUSH SOME GULF MOISTURE INTO THE LOWER LEVELS
RESULTING IN A MUCH MILDER NIGHT ON SUNDAY WITH LOWS REMAINING
GENERALLY AT OR ABOVE 50. AN APPROACHING UPPER LEVEL LOW WILL DRAG
A COLD FRONT ACROSS THE REGION ON TUESDAY. STRONG LIFT AND DECENT
AVAILABLE MOISTURE AHEAD OF THIS SYSTEM WILL GENERATE SOME SHOWERS
AND ISOLATED THUNDERSTORMS MONDAY AND TUESDAY. THE BEST CHANCE FOR
RAIN WILL BE ACROSS THE EASTERN COUNTIES WHERE MOISTURE DEPTH WILL
BE GREATEST.

MODELS ARE IN SLIGHTLY BETTER AGREEMENT WITH THE TIMING OF THE
FRONT...BRINGING IT THROUGH THE HILL COUNTRY TUESDAY MORNING AND
REACHING THE COAST DURING THE LATE AFTERNOON. STRONG AND GUSTY
NORTH WINDS ARE EXPECTED TUESDAY NIGHT IN THE WAKE OF THE FRONT.
TEMPERATURES ON WEDNESDAY WILL BE A FEW DEGREES BELOW NORMAL
DROPPING TO AT OR BELOW FREEZING ONCE AGAIN FOR MUCH OF THE
REGION. A GRADUAL WARMING TREND IS EXPECTED THROUGH THE REST OF
THE WORKWEEK AS SOUTHERLY FLOW IN THE BOUNDARY LAYER ADVECTS
SLIGHTLY WARMER AND MORE MOIST AIR INTO THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              32  68  39  68  54 /   0   0   0   0  -
AUSTIN BERGSTROM INTL AIRPORT  25  66  34  68  47 /   0   0   0   0  -
DEL RIO INTL AIRPORT           32  68  40  69  52 /   0   0   0   0  -
SAN ANTONIO INTL AIRPORT       31  68  39  69  52 /   0   0   0   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM 3 AM TO 8 AM CST SATURDAY FOR THE FOLLOWING
COUNTIES: MAVERICK.

&&

25/02

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 8:41 PM CSTFreeze WarningEWXMaverick11 hr

Nearby

Freeze Warnings in Texas, 2008Every freeze warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.